DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20171104

A clinical study of cutaneous adverse drug reactions

Riddhi Shah, Sakshi Agrawal, Neela Bhuptani

Abstract


Background: Adverse cutaneous drug reactions pose a diagnostic challenge due to a myriad of clinical manifestations and wide variety of causative agents. Present study aims to record various clinical patterns of adverse drug reactions, their causative agents and to study the pattern of morbidity and mortality in patients with severe cutaneous adverse drug reactions.

Methods: 150 patients with adverse cutaneous drug reactions were included who came to Department of Dermatology, Venereology and Leprosy at PDU Govt. Medical College and Hospital, Rajkot, Gujarat from September 2009 to September 2011. Thorough history with all routine haematological and biochemical investigations, septic screening were done. HIV testing was done in severe reactions. Appropriate specific treatment was given with counselling regarding the offending drug.

Results: The most common age group was 21-30 years (26.67%) with male to female ratio being 0.92:1. Morbilliform rash was the most common clinical type (42.67%) in both HIV reactive and non-reactive patients. Antimicrobials were the most common group (29.33%) and nevirapine was the most common offending drug (27.33%). Mortality rate was 2% (3 out of 150 cases) and all the patients were of toxic epidermal necrolysis.

Conclusions: The pattern of cutaneous adverse drug reactions and the causative drugs are remarkably different in our study. Knowledge of the pattern and the causative agent helps in better management and reduced consequences in these patients particularly in severe adverse cutaneous drug reactions.


Keywords


Adverse cutaneous drug reactions

Full Text:

PDF

References


Pujara SB, Shah BJ. Drug reactions. In. S. Sacchidanand editor. IADVL Textbook of Dermatology, 4th ed. Bhalani publications. 2015;3(61):2344-98.

Breathnach SM. Drug Reactions. In. Tony Burns, Stephen Breathnach, Neil Cox, Christopher Griffiths editor. Rook’s Textbook of dermatology,8th ed. Wiley-Blackwell publications. 2010;4(75):75.1-177.

Revuz J, Valeyrie-Allanore L. Drug Reactions. In Bolognia JL, Jorizzo JL, Schaffer JV. Textbook of Dermatology, 3rd ed. Elsevier publications. 2012;1(21):335-84.

Stern RS, Wintroub BU. Cutaneous reactions to drugs. In Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, et al. Fitzpatrick’s Dermatology in general medicine. 5th ed. New York: McGraw-Hill; 1999:1634-42.

Raksha MP, Marfatia YS. Clinical study of cutaneous drug eruption in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74:80.

Pudukadan D, Thappa DV. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70:20-4.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents-a 6 year series from Chandigarh. India. J Postgrad Med. 2001;47:95.

Barvaliya M, Sanmukhani J, Patel T, Paliwal N, Shah H, Tripathi C. Drug induced Stevens Johnson Syndrome(SJS), Toxic Epidermal Necrolysis(TEN) and SJS-TEN overlap: a multicentric retrospective study. J Postgrad Med. 2011;57:115-9.

Prasad PV. A study of dapsone syndrome at a rural teaching hospital in South India. Indian J Dermatol Venereol Leprol. 2001;67:69-71.

Sharma et al. Cutaneous eruptions associated with nevirapine therapy in AIDS cases. Indian J sex Transm Dis. 2007;28(2):2.